MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; CADIERE FORCEPS

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; CADIERE FORCEPS
Model Number 420049-12
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/20/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy procedure, the cadiere forceps instrument's cable broke.The procedure was completed with no reported injury.The cadiere forceps is a multiple-use endoscopic instrument with a grasping tip to be used in conjunction with the da vinci system.The instrument is designed to grab, manipulate, retract, and dissect tissue during a da vinci assisted surgical procedure.Intuitive surgical, inc.(isi) followed up with the initial reporter for additional information; however, no response has been received at the time of this report.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the instrument involved with this complaint and completed the device evaluation.Failure analysis investigations confirmed the customer reported complaint.Failure analysis found the primary failure of broken pitch cable to be related to the customer reported complaint.The instrument was found to have a broken pitch cable at the distal clevis hub.The broken cable segment that contains the crimp was missing from clevis.The crimp measures approximately 0.032¿ x 0.046.Pitch cable breakage occurs when tensile load exceeds the ultimate strength the material.The pitch cable construction is designed to optimize load and fatigue (cycling) characteristics.Variation in customer use conditions, procedure type, patient anatomy, product handling, instrument tip lengths, grip torque, and manufacturing tolerances are a few variables which can influence pitch cable failure.An additional observation not reported by the site was also observed.The instrument was found to have various scratch marks removed on the main tube.The scratch marks were 0.075¿ - 0.276¿ in length and were not aligned with the tube axis.The root cause of the scratches is typically attributed to mishandling / misuse.Event verification confirmed that a pulmonary lobectomy surgical procedure was performed on (b)(6) 2022 on system sh1153.A review of the instrument log for the cadiere forceps instrument (pn# (b)(4) / lot# n10190311-916) associated with this event has been performed.Per logs, the instrument was last used on 05/20/2022 on system sh1153 for approximately 2hr 14min.The alleged event occurred on the 9th use of the instrument.A review of the site's complaint history does not reveal any related or duplicate complaints involving this product and/or this event.No image or video was provided for review.This complaint is reportable due to the following: this instrument is designed with two pitch cables each with a crimp at the distal end.If a pitch cable breaks at the distal end, a cable segment and/or the crimp could fall into the patient.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
CADIERE FORCEPS
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15222719
Report Number2955842-2022-13457
Device Sequence Number20286539
Product Code NAY
UDI-Device Identifier00886874111338
UDI-Public(01)00886874111338(10)N10190311
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 07/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420049-12
Device Catalogue Number420049
Device Lot NumberN10190311 916
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/12/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/15/2022
Initial Report FDA Received Date08/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/08/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age40 YR
Patient SexMale